Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1.Head over to this page: https://messageboards.webmd.com/health-conditions/f/mental-health/

    2.Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Lithium and dry hair?
    avatar
    mugpix4u posted:
    Have been taking lithium for about 3 months and hair seems to be very fine and dry/flyaway. I have read that lithium can cause this. Has anyone experienced this and what can be done to lessen the effect? Thanks for any ideas.
     
    avatar
    bipolargal responded:
    I have never taken Lithium, but I have been experiencing thinning, and dry/fly away hair due to my Lamictal. The best thing I have found to help out this problem is to shampoo my hair like normal, but I don't use conditioner and rinse it out. What I do is evenly apply a good quality conditioner ( I use Biolage Matrix) after I towel my hair dry (hair is still wet). I also use a few squirts of Redkin Extreme (a protein reconditioner) and then I use Biosilk Silk Conditioner to tame and moisturize my hair. I don't rinse any of it out, even though the Extreme and the Matrix is designed to be rinsed out. As long as you don't use too much, it works wonders, and it saves money by using a lot less conditioner than if you were to wash it all down the drain. My hair never looks greasy, and it doesn't fly away or look coarse and dry like it used to. Hope this helps
     
    avatar
    georgesand responded:
    Hi,

    I'm not having the same experience with Lithium, but I did find out some years ago that a traumatic event can trigger significant hair loss and thinning about 3 months after the event occurs. It first happened to me after the fall that I left for college. That December I lost about half my hair.

    Last fall I had a really traumatic experience happen at home, and like clockwork, come January, I was ending up with clumps of hair in my hands every time I showered. It got to the point that I started to have a few bald spots. Now that things are going better at home, the hair loss has started to subside, but it's funny how it has this 3 month delay (my pcp told me about). Can you pinpoint something traumatic that you went through two to three months ago that might be triggering this (you say you started Li 3 months ago - did something happen then)?

    As always, make sure you're eating lots of protein and getting all your vitamins and minerals. That should help the texture, but if it's already damaged it could take awhile to notice a difference.

    S.
     
    avatar
    mugpix4u responded:
    Like to try your ideas. Using the right shampoo and conditioners must be vital. Found to already have biolage smoothing shampoo and silk therapy cure soyeuse and biolage smoothing conditioner at home. I will look for Redkin Extreme. Glad to have your feedback.
     
    avatar
    mugpix4u responded:
    See it's important to take minerals and vitamins and protein. I do take some like vit. D and fish oil. I guess I did not have anything traumatic. I think I need to find the right shampoo and conditioner to help my hair. Thanks.
     
    avatar
    hope7951 responded:
    In the winter the air is drier and contains more static electricity. it happens to everyone, lithium or not. Using a conditioner or product made for fine hair will help as will the changing seasons. joye
     
    avatar
    skart responded:
    I was taking Lithium Orotate 5 mg. twice a day and extreme hair dryness - perhaps hormones are playing a part - I do not know; anyway extreme excessive thirst, dry mouth, dry hair - pretty scary.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.